Alabama, 2009Damaging Wind in Alabama, August 11, 2009
August 11, 2009 · NWS MOB · 1 event in 1 county or zone
A thunderstorm produced high winds that downed large limbs on power lines in south central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced high winds that downed large limbs on power lines in south central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 11, 1:58 PM CST, 6 hours 27 minutes earlier.
Area forecast discussion, Aug 11, 1:58 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT TUE AUG 11 2009
.SHORT TERM TONIGHT AND WEDNESDAY...POSITIVE TILT MID/HIGH LEVEL
TROF SINKS SOUTHEAST TO ACROSS THE GULF COAST IN THE NEAR
TERM...ALLOWING A FRONTAL BOUNDARY TO EASE INTO THE SOUTHEAST. MID
LEVEL ENERGY AT THE BASE OF THE UPPER TROF ALONG WITH THE APPROACHING
FRONTAL BOUNDARY INTERACTS WITH DEEP ENVIRONMENTAL MOISTURE (PWAT
2-2.25) SUPPORTING MODERATE COVERAGES OF SHWRS/TSTMS THROUGH
WED. LATEST OUTLOOKS BY SPC SUGGESTS A SLIGHT RISK OF SEVERE WEATHER
OCCURRING NORTH OF OUR AREA...FROM NORTHERN MISSISSIPPI TO THE
EXTREME WESTERN PORTIONS OF THE CAROLINAS. CONSIDERING THE SYNOPTIC
SCALE FEATURES CONTRIBUTING TO LIFT ALONG WITH MOISTURE AND
INSTABILITY...WE COULD BE DEALING WITH STRONG STORMS AT
TIMES...PRODUCING BRIEF STRONG WIND GUSTS (35-55 MPH) AND VERY
HEAVY...LOCALIZED RAINS. FOR TEMPERATURES...A MUGGY NIGHT WITH
LOWER/MID 70S EXPECTED MOST AREAS. DAYTIME HIGHS WED IN THE UPPER
80S. /10
.LONG TERM THURSDAY THROUGH TUESDAY...WILL CONTINUE TO BE UNDER
LOWER MID LEVEL HEIGHTS ASSOCIATED WITH TROF OVER THE SOUTHEAST INTO
THE NORTHERN GULF THU/FRI. AT THE SURFACE...WE BEGIN THE OUTLOOK
PERIOD WITH A STALLED FRONTAL ZONE...WITH A WAVE OF FRONTAL LOW
PRESSURE THAT MEANDERS OVER THE DEEP SOUTH THROUGH THE REMAINDER OF
THE WEEK. IT APPEARS THE DEEPEST MOISTURE AXIS WILL HAVE SHIFTED
EASTWARD...BECOMING MORE ALIGNED ALONG...EAST AND SOUTH OF INTERSTATE
65. THUS...HIGHER CHANCES OF RAIN WILL BE PLACED IN OUR EAST AND
SOUTHERN ZONES THU/FRI.
UPPER RIDGE OFF THE SOUTHEAST COAST BEGINS TO BUILD WESTWARD ACROSS
THE NORTHERN GULF LATE IN THE WEEKEND. THE AXIS OF THE UPPER RIDGE
CONTINUES WESTWARD OVER THE SOUTHERN STATES INTO THE BEGINNING OF
NEXT WEEK. THE LOW/MID LEVEL RIDGE AXIS TO OUR NORTH AND EAST...AS
WELL...ALLOWS TAP OF ATLANTIC MOISTURE TO RIDE WESTWARD ON THE LOWER
LEVEL EASTERLIES. THUS...A CHANCE OF TSTMS WILL REMAIN IN THE
FORECAST. LITTLE CHANGE IN TEMPERATURES FROM WHAT WE RECEIVED FROM
THE PREVIOUS SHIFT. /10
&&
.MARINE...A GENERALLY LIGHT WEST TO SOUTHWEST FLOW WILL CONTINUE
THROUGH FRI. THE FLOW WILL BECOME SOUTHEAST TO SOUTH BY THE WEEKEND
AS A WEAK SURFACE TROF SLOWLY DISSIPATES OVER THE MARINE AREA. SEAS
WILL BE GENERALLY 1 FOOT OR LESS THROUGH THE FORECAST PERIOD. WINDS
AND SEAS WILL BE HIGHER NEAR SHWRS/TSTMS THROUGH MUCH OF THE
FORECAST PERIOD. /04
&&
.FIRE WEATHER...NO HEADLINES. AN UNSETTLED WEATHER PATTERN LOOKS TO
CONTINUE INTO WED WITH LOWER CHANCES OF RAIN ENTERING THE FORECAST
DURING THE DAY...THU. /10
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 76 88 73 92 / 40 60 30 20
PENSACOLA 76 89 74 90 / 40 70 30 40
DESTIN 78 89 76 89 / 30 70 40 50
EVERGREEN 73 88 70 90 / 50 70 30 30
WAYNESBORO 72 88 69 92 / 50 50 10 10
CAMDEN 74 88 70 92 / 50 70 20 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 11, 5:30 AM CST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT TUE AUG 11 2009
CORRECTED DAY TWO THROUGH SEVEN PERIOD
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-121200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE
BAY-COASTAL WATERS FROM DESTIN FL TO PASCAGOULA MS OUT 60 NM-
WAYNE-PERRY-GREENE-STONE-GEORGE-
630 AM CDT TUE AUG 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...THE WEST
FLORIDA PANHANDLE AND THE COASTAL WATERS OF ALABAMA AND THE WEST
FLORIDA PANHANDLE.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER THE FORECAST AREA TODAY AND EARLY TONIGHT IN RESPONSE
TO DEEP ATMOSPHERIC MOISTURE AND INCREASED INSTABILITY FROM DAYTIME
HEATING. BY LATE TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL MOVE
SOUTHEAST ACROSS THE LOWER MISSISSIPPI RIVER VALLEY GIVING WAY TO
BETTER MID LEVEL FORCING ACROSS THE REGION EARLY WEDNESDAY MORNING.
THE MAIN THREATS FROM THE STRONGER THUNDERSTORMS TODAY AND EARLY
TONIGHT WILL BE GUSTY WINDS OF 30 TO 40 MPH...DANGEROUS CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS. OTHERWISE...WIDESPREAD
HAZARDOUS OR SEVERE WEATHER IS NOT IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
INCREASED LIFT FROM A STRONG UPPER LEVEL DISTURBANCE APPROACHING
FROM THE NORTHWEST COMBINED WITH SUFFICIENT MOISTURE IN THE LOWER TO
MID LEVELS OF THE ATMOSPHERE AND INCREASE INSTABILITY FROM DAYTIME
HEATING WILL GIVE WAY TO SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WEDNESDAY AND EARLY WEDNESDAY NIGHT. STRONG GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN WILL
ACCOMPANY THE STRONGER THUNDERSTORMS MOST OF THE DAY. ISOLATED CASES
OF DAMAGING WINDS AND LARGE HAIL WILL ALSO BE POSSIBLE MOSTLY DURING
THE AFTERNOON AND EARLY EVENING HOURS. OTHERWISE...WIDESPREAD
HAZARDOUS OR SEVERE WEATHER IS NOT ANTICIPATED WEDNESDAY THROUGH
MONDAY.
.SPOTTER INFORMATION STATEMENT...
AT THIS TIME ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
IS NOT ANTICIPATED THROUGH THE FORECAST PERIOD.
In the hours before
Special weather statement, Aug 11, 2:52 PM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
352 PM CDT TUE AUG 11 2009
MSZ079-112130-
GEORGE-
352 PM CDT TUE AUG 11 2009
...A STRONG THUNDERSTORM WILL AFFECT GEORGE COUNTY...
AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF BASIN...MOVING EAST AT 10
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
AGRICOLA AND MOVELLA THROUGH 430 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 11, 4:41 PM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
541 PM CDT TUE AUG 11 2009
ALZ053-055-061-062-112330-
UPPER MOBILE-MONROE-CLARKE-UPPER BALDWIN-
INCLUDING THE CITIES OF...BAY MINETTE...
541 PM CDT TUE AUG 11 2009
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONROE...CLARKE...
BALDWIN AND MOBILE COUNTIES...
AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 2 MILES SOUTHEAST OF BARLOW BEND TO
2 MILES NORTHWEST OF HURRICANE...MOVING EAST AT 10 MPH.
THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
I65 AND AL 225...HURRICANE...HOMEWOOD...MINEOLA AND I65 AND AL 59
THROUGH 630 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Aug 11, 5:42 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
642 PM CDT TUE AUG 11 2009
ALZ059-FLZ001-003-120045-
ESCAMBIA-INLAND ESCAMBIA-INLAND SANTA ROSA-
INCLUDING THE CITIES OF...BREWTON...
642 PM CDT TUE AUG 11 2009
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ESCAMBIA AND
NORTHERN SANTA ROSA COUNTIES...
AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 4 MILES NORTHEAST OF APPLETON TO 3
MILES SOUTHWEST OF CHUMUCKLA...MOVING EAST AT 10 MPH.
THIS LINE OF STORMS WILL AFFECT AREAS IN AND
AROUND...CHUMUCKLA...OSAKA...FOSHEE...CENTURY AND CENTURY THROUGH
745 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS UP TO AN INCH IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Local storm report, Aug 11, 5:59 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
659 PM CDT TUE AUG 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST OPP 31.28N 86.26W
08/11/2009 U0 MPH COVINGTON AL TRAINED SPOTTER
HOME OWNER SAYS CAR PORT COLLASPED, APPARENTLY DUE TO A
WIND GUST OF UNKNOWN SPEED
&&
DONFThunderstorm Wind, Crenshaw
- When
- August 11, 8:25 PM CST to 8:27 PM CST
- Where
- Crenshaw County, 4 mi NW of Glenwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.711, -86.218
Winds estimated at 60 mph downed large limbs on County Road 6 between Luverne and Glenwood. Power was knocked out in Luverne.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 11, 2009$292,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Pennsylvania, August 11, 2009$35,000 · 70 kt wind · 5 events
- Damaging Winds in South Carolina, August 11, 2009$26,000 · 55 kt wind · 7 events
- Flash Flood in Mississippi, August 11, 2009$30,000 · 1 event
- Flash Flood and Hail in North Carolina, August 11, 2009$10,000 · 50 kt wind · 23 events
- Hail and Damaging Wind in Ohio, August 11, 2009$20,000 · 50 kt wind · 3 events
- Flash Flooding in Tennessee, August 11, 2009$20,000 · 2 events
- Damaging Winds in Tennessee, August 11, 2009$16,000 · 55 kt wind · 3 events
- Damaging Winds in New Hampshire, August 11, 200950 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 11, 2009$8,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in Texas, August 11, 2009$7,000 · 61 kt wind · 5 events
- Marine Hail in Lake St. Clair, August 11, 20090.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195360.